Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 17, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 1, 2012, 8:11 PM EDT for Tyrrell County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2012, 8:11 PM EDT (00:11 UTC)
- Expired
- May 1, 2012, 8:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
County Tyrrell County, NC
The radar
The Morehead City radar (KMHX), 135 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 8:15 PM EDT | HAIL 0.25 | Columbia, NC | PEA SIZED HAIL. TIME ESTIMATED FROM RADAR. ALSO POWER OUTAGES ON LEGION BEACH ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 337 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
447
WUUS52 KMHX 020011
SVRMHX
NCC177-020045-
/O.NEW.KMHX.SV.W.0017.120502T0011Z-120502T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
811 PM EDT TUE MAY 1 2012
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TYRRELL COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 845 PM EDT
* AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER WOODLEY...OR 21 MILES SOUTHEAST OF
EDENTON...MOVING SOUTHEAST AT 25 MPH. QUARTER SIZED HAIL AND WINDS
IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
FRYING PAN LANDING...
GUM NECK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 0 0...8 8 9...6 8 8 9.... WHEN YOU CAN DO SO SAFELY
&&
LAT...LON 3598 7603 3596 7601 3592 7600 3586 7605
3579 7604 3573 7604 3572 7605 3569 7604
3567 7604 3571 7615 3572 7639 3578 7641
3586 7635 3591 7638 3594 7635 3599 7622
TIME...MOT...LOC 0011Z 298DEG 24KT 3587 7626
$$1 follow-up statement
189
WWUS52 KMHX 020028
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
828 PM EDT TUE MAY 1 2012
NCC177-020045-
/O.CON.KMHX.SV.W.0017.000000T0000Z-120502T0045Z/
TYRRELL NC-
828 PM EDT TUE MAY 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR TYRRELL COUNTY...
AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR FRYING
PAN LANDING...OR 22 MILES WEST OF MANNS HARBOR...MOVING SOUTHEAST AT
30 MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... GUM NECK.
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 0 0...8 8 9...6 8 8 9.
LAT...LON 3576 7636 3580 7628 3584 7626 3591 7617
3598 7603 3596 7601 3592 7600 3586 7605
3579 7604 3573 7604 3572 7605 3569 7604
3567 7604 3571 7615 3572 7639
TIME...MOT...LOC 0028Z 298DEG 24KT 3582 7614
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:36 PM EDT, 4 hours 35 minutes earlier.
Area forecast discussion, May 1, 3:36 PM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 336 PM EDT TUE MAY 1 2012 .SYNOPSIS... AN AREA OF LOW PRESSURE WILL MOVE OFF THE MID ATLANTIC COAST TONIGHT WITH HIGH PRESSURE BUILDING BACK INTO THE REGION WEDNESDAY. THE HIGH WILL THEN WILL LINGER OFFSHORE THROUGH LATE WEEK. A BACKDOOR FRONT MAY BRIEFLY PUSH INTO PORTIONS OF THE AREA ON THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 3 PM TUE...WILL BE WATCHING A REMNANT MCV CURRENTLY TRACKING ACROSS THE BLUE RIDGE OF SW VA AS IT PROGRESSES ACROSS THE PIEDMONT TOWARD THE REGION THROUGH THE REST OF THE AFTERNOON. AN UNSTABLE ENVIRONMENT IN PLACE WITH BULK SHEAR AROUND 30 KT WILL BE SUFFICIENT FOR CONTINUED TSTM DEVELOPMENT AS THE FEATURE MOVED EWD. THE VORT MAX ASSOC WITH THE REMNANT MCV IS PROGGED TO BEGIN MOVING INTO THE CWA EARLY THIS EVENING BRINGING A CHANCE OF CONVECTION ACROSS MAINLY NRN SECTIONS OF THE AREA. A FEW STRONG TO MARGINALLY SEVERE STORMS TO DEVELOP AND SPC HAS PLACED THE NRN HALF OF THE CWA INTO A SLIGHT RISK WITH THE PRIMARY SEVERE THREATS BEING DAMAGING WINDS AND MARGINALLY SEVERE HAIL. WITH VORT MAX MOVING OFFSHORE AND AIRMASS BECOMING MORE STABLE EXPECT STORMS TO DIMINISH AROUND MIDNIGHT. SWLY FLOW WILL CONTINUE TO BRING ABOVE NORMAL TEMPS AND EXPECT LOWS IN THE M/U60S TONIGHT. && .SHORT TERM /WEDNESDAY/... AS OF 3 PM TUE...UPPER RIDGING CONTINUES OVER THE SOUTHEAST WED WITH YET ANOTHER SHORTWAVE TROUGH RIDING OVER THE RIDGE. THE WEAK VORT MAX IN COMBINATION WITH A MOIST AND UNSTABLE AIRMASS IN PLACE SHOULD BE SUFFICIENT FOR A ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP...ESPECIALLY DURING PEAK HEATING OF THE AFTERNOON HOURS. SFC HIGH PRES OFFSHORE WILL CONTINUE TO RIDGE INTO THE SOUTHEAST MAINTAINING SWLY FLOW...ALTHOUGH GRADIENTS WON'T BE AS STRONG AS SFC LOW PRES PUSHES WELL INTO THE ATLANTIC. LOW LEVEL THICKNESSES INCREASE TO AROUND 1405-1410M AND EXPECT HIGHS IN THE U80S INLAND AND U70S ALONG THE COAST. WITH SWLY FLOW NRN OBX WILL LIKELY SEE HIGHS IN THE M80S AND FOLLOWED CLOSER TO NAM GUIDANCE HERE. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... VERY WARM AND MAINLY DRY WEATHER HIGHLIGHT CONDITIONS THRU THE END OF THE WORKWEEK AS STRONG UPPER RIDGE BUILDS OVER THE AREA. LOW LEVEL THICKNESS SCHEME YIELDS HIGH TEMPS IN THE LOW 90S BOTH THU AND FRI AWAY FROM COOLING EFFECTS NEAR THE SOUNDS/OCEAN. LOW TEMPS WED THRU FRI NIGHT WILL LARGELY BE IN THE MILD MID 60S. IT SHUD BE NOTED THAT A WEAK BACKDOOR BNDRY WILL ATTEMPT TO SLIDE DOWN THE OUTER BANKS ON THU. HAVE INCLUDED A SLIGHT CHC AFTN TSTM ALONG AND BEHIND THE BNDRY BUT LITTLE IF ANY FORCING WILL BE PRESENT OTHER THAN WEAK LOW LEVEL CONVERGENCE ALONG THE SHALLOW FRONT. THE BNDRY MOVES BACK NORTH THU NIGHT. THE UPPER RIDGE RETROGRADES BACK TOWARD THE GULF COAST TO START THE WEEKEND WITH A COLD FRONT MOVING THRU THE MID ATLC REGION ON SAT. MOST OF SATURDAY WILL CONTINUE TO BE VERY WARM AND DRY BUT CUD SEE STORMS APPROACHING FROM THE NW LATE IN THE DAY AHEAD OF A DOWNSTREAM SHORT IN THE DEVELOPING NW FLOW ALOFT AND THE SFC REFLECTION COLD FRONT. EXPECT THAT ANY CONVECTION WUD DIE OUT SAT NIGHT BUT REFIRE SUNDAY AFTN AS THE AFOREMENTION SHORT WAVE AND SFC FRONT SLOWLY DROP THRU THE AREA. HIGHS TEMPS SUNDAY SHUD DROP BACK INTO THE 80S INLAND (70S OBX) PER CLOUDINESS AND FALLING LOW LEVEL THICKNESS. WILL HANG ONTO SLIGHT PCPN CHANCES GOING INTO EARLY NEXT WEEK AS THE FRONT SLOWLY PROGRESSES SOUTH OF THE AREA AND MINOR SHORT WAVES RIDING THRU THE BECOMING MORE ZONAL FLOW ALOFT. TEMPS MON/TUE WILL BE CLOSE TO SEASONAL NORMS. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... SHORT TERM /THROUGH WEDNESDAY/... AS OF 130 PM TUE...SEEING SOME SUBSIDENCE MOVING INTO THE TAF SITES EARLY THIS AFTERNOON. SKIES ARE MAINLY CLEAR ACROSS THE COASTAL PLAIN AND EXPECT CLOUDS TO DISSIPATE THROUGH THE AFTERNOON TO THE E. TIGHTER GRADIENTS WITH LOW PRES PASSING TO THE N ALLOWING SWLY WINDS TO GUSTS UP TO 20 KT WITH MIXING THIS AFTERNOON. WILL BE WATCHING A REMNANT MCV WHICH IS CURRENTLY PUSHING E ACROSS THE SRN BLUE RIDGE OF VA APPROACH THE AREA EARLY THIS EVENING. COULD SEE A FEW STRONG STORMS DURING THE EVENING ACROSS MAINLY NRN AREAS WITH PGV MOST LIKELY TO BE IMPACTED. GUIDANCE NOT HITTING STRATUS AS MUCH TONIGHT AS LAST INDICATING EWN AND OAJ MORE LIKELY TO BE IMPACTED...HOWEVER AREAS THAT SEE HEAVIER SHOWERS WILL LIKELY ALSO SEE STRATUS LATE TONIGHT AS WELL. ANOTHER SHORTWAVE RIDES OVER THE RIDGE WED WHICH COULD BRING ADDITIONAL STORMS ACROSS THE AREA MAIN DURING THE AFTERNOON WITH PEAK INSTABILITY. LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... EXPECT SOME SHALLOW EARLY MORN FOG EACH NIGHT GIVEN THE HIGH DEW POINTS/LOW DEW POINT DEPRESSIONS. ANY FOG SHUD BURN OFF QUICKLY AFTER SUNRISE. OTHERWISE LOOK FOR MAINLY VFR CONDITIONS OUTSIDE ANY ISOLATED MAINLY LATE AFTN/EARLY EVE SHOWERS OR TSTMS. && .MARINE... SHORT TERM /THROUGH TONIGHT/... AS OF 130 AM TUE...SWLY FLOW HAS INCREASED TO 10-20 KT THIS AFTERNOON AS GRADIENTS ARE TIGHTENING IN RESPONSE TO LOW PRES TRACKING ACROSS PA. STRONGEST WINDS WILL OCCUR ACROSS THE NRN AND CENTRAL WATERS INCLUDING THE SOUNDS THROUGH TONIGHT. SEAS HAVE BUILT TO 3 TO 4 FT IN RESPONSE AND ARE EXPECTED TO PEAK AS HIGH A 5 FT ACROSS THE CENTRAL/NRN WATERS TONIGHT. GRADIENTS SLACKEN BY WED ALLOWING WINDS AND SEAS TO DIMINISH AND EXPECT WINDS AOB 15 KT AND SEAS 2-4 FT. LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... SUB-SMALL CRAFT ADVISORY CONDITIONS EXPECTED. LIGHT TO MODERATE SW WINDS WILL BE THE GENERAL RULE INTO EARLY NEXT WEEKEND. A WEAK BACKDOOR FRONT DROPS THRU NORTHERN OBX THU AFTN WHICH WILL BRIEFLY TURN WINDS NE/E OVER NORTHERN AREAS BUT FRONT PUSHES BACK NORTH WITH WINDS RETURNING S/SW BY LATE THU NIGHT. A STRONGER FRONT WILL DROP THRU THE MARINE AREA LATE SAT NIGHT AND SUNDAY WITH MODERATE POSTFRONTAL NE WINDS DEVELOPING. SEAS MAY APPROACH 6 FT OVER THE OUTER COASTAL WATERS IN THE LONG NE FETCH LATE SUNDAY/SUNDAY NIGHT. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...SK NEAR TERM...SK SHORT TERM...SK LONG TERM...BTC AVIATION...BTC/SK MARINE...BTC/SK
Hazardous weather outlook, May 1, 4:32 PM EDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 432 PM EDT TUE MAY 1 2012 NCZ029-044>047-079>081-090>095-098-103-104-022045- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 432 PM EDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO PORTIONS OF EASTERN NORTH CAROLINA EARLY THIS EVENING. A FEW STORMS COULD BE STRONG TO MARGINALLY SEVERE WITH THE CAPABILITY OF PRODUCING DAMAGING WINDS...HAIL AND LOCALLY HEAVY RAINFALL. THE GREATEST THREAT FOR SEVERE STORMS WILL BE NORTH OF HIGHWAY 70. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 1, 6:33 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
633 PM EDT TUE MAY 1 2012
NCZ029-012330-
MARTIN-
633 PM EDT TUE MAY 1 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS MARTIN COUNTY THROUGH 730 PM
EDT...
AT 633 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTH OF OAK CITY
TO 24 MILES WEST OF OAK CITY...OR ALONG A LINE EXTENDING FROM 6 MILES
WEST OF RICH SQUARE TO 8 MILES NORTHEAST OF ROCKY MOUNT...MOVING EAST
AT 40 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...OAK CITY...PARMELE...
ROBERSONVILLE...EVERETTS...BEARGRASS...WILLIAMSTON.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3601 7721 3593 7719 3593 7709 3595 7704
3592 7702 3586 7703 3590 7692 3582 7688
3586 7684 3589 7683 3588 7679 3586 7677
3572 7684 3568 7699 3584 7735 3591 7735
3600 7741 3607 7733
TIME...MOT...LOC 2233Z 288DEG 35KT 3628 7730 3603 7763
26Special weather statement, May 1, 7:37 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
737 PM EDT TUE MAY 1 2012
NCZ045>047-020030-
MAINLAND DARE-TYRRELL-WASHINGTON-
737 PM EDT TUE MAY 1 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS WASHINGTON...MAINLAND DARE
AND TYRRELL COUNTIES THROUGH 830 PM EDT...
AT 736 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTH OF COLUMBIA
TO 7 MILES NORTH OF SCUPPERNONG TO 10 MILES NORTHWEST OF WESTOVER...
OR ALONG A LINE EXTENDING FROM 6 MILES EAST OF WINFALL TO 8 MILES
EAST OF EDENTON TO 6 MILES SOUTHEAST OF WINDSOR...MOVING EAST AT 50
MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...WESTOVER...PLEASANT
GROVE...SCUPPERNONG...WOODLEY...LEVELS...EAST LAKE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3600 7606 3596 7601 3598 7591 3597 7584
3593 7587 3593 7585 3583 7587 3582 7599
3591 7598 3593 7600 3586 7605 3581 7606
3580 7642 3588 7674 3595 7669 3595 7655
3599 7640 3594 7636 3600 7617
TIME...MOT...LOC 2336Z 287DEG 41KT 3618 7633 3618 7633
3601 7645 3596 7681
26The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:34 PM EDT | Special Weather Statement | MHX | Dare | 41 min |
| May 2, 5:48 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde | 27 min |
| May 2, 6:14 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde | 31 min |
| May 2, 6:29 PM EDT | Special Weather Statement | MHX | Beaufort | 46 min |
| May 2, 6:32 PM EDT | Special Marine Warning | MHX | 58 min | |
| May 2, 6:52 PM EDT | Special Weather Statement | MHX | Hyde | 23 min |
| May 2, 7:18 PM EDT | Special Weather Statement | MHX | Dare | 42 min |
| May 2, 7:36 PM EDT | Special Weather Statement | MHX | Beaufort | 39 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.